South Dakota, 2009

Flooding in South Dakota, May 1 to 31, 2009

May 1 to 31, 2009 · NWS FSD · 6 events in 6 counties and zones

Flooding along the James River from earlier heavy rain and snow melt continued through all of May. Flooding was moderate to major, with only slow changes in the river stages.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Flooding along the James River from earlier heavy rain and snow melt continued through all of May. Flooding was moderate to major, with only slow changes in the river stages. The flooding affected farmland and pastureland, and caused continued closure of some roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 30, 6:50 PM CST, 5 hours 10 minutes earlier.

Area forecast discussion, Apr 30, 6:50 PM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
750 PM CDT THU APR 30 2009

.DISCUSSION...
UPDATED FCST AND GRID TO INCREASE CLOUD COVER SUBSTANIALLY ALONG AND
N OF I90 WHERE SOLID AREA OF STRATUS IS LOCATED. ALSO WITH CLOUDS
SPREADING INTO FAR SW QUICKER THAN PREV FCST...WL NEED TO INCREASE
CLOUDS ACRS THE S A LTL QUICKER. DID INTRODUCE 20% AS FAR E AS SUX
LATE TONIGHT AS PRECIP NOW MOVG INTO NW NEB/SW SD AND WL TRACK EWD
ALONG AND S OF MO RVR LATER TONIGHT. FINALLY BUMPED UP TEMPS FOR
TONIGHT DUE TO THE CLOUD COVER.

&&

.AVIATION...
GENLY VFR...WITH CIGS NR BKN-OVC040 N OF I90 THRU 08Z. VFR S OF I90
WITH CIGS AOB BKN080 AFTER 06Z.

&&

.PREVIOUS DISCUSSION...
MOISTURE WITH COOL AIR HAS BEEN MAKING SLOWER INROAD INTO NRN CWA
THAN ERYR EXPECTED...WITH HEATG FAILING TO PRODUCE MUCH CU/SC BYND
NRN EDGE. EXPECT SOME OF THE SC TO MAKE ITS WAY DOWN INTO NRN/ECNTRL
FCST AREA NEXT SVRL HRS...THEN DCRS THIS EVE. MEANWHILE...WEAK WAVE
APPCHG FROM SW WITH HI/MID CLDS JUST RECENTLY STARTING TO INCRS ON
STLT OVER SRN WY/NRN CO...IS TARGETED BY MODELS TO KEEP MOST OF ITS
LGT PCPN S OF FCST AREA. STILL EXPECT SOME INCREASE IN CLDS ESPLY
SRN PART OF FCST AREA LATE TNGT...BUT LESS THAN BEFORE. WITH DRY AIR
CONTG TO FILTER IN AT LR LVLS...EXPECT THAT SFC PCPN WILL HAVE
TROUBLE FIGHTING IT NEWD INTO OUR CWA AND WILL CONFINE CHC MENTN TO
ONLY THE EXTRM SWRN CRNR. AM KEEPING SOME INCRS IN CLDS ANYWAY
BECAUSE OF TRAILING WEAK SHRTWVS MOVG ACRS ON A FRTHER NWD TRACK.

SKIES SHUD BE CLEAR ENUF FOR TEMPS TO GET DOWN TO CLOSE TO FRZG NRN
CWA LATE TNGT WITH LOWS RANGING UP TO ABOUT 40 FAR S.

MODELS IN PRETTY GOOD AGREEMENT FOR THE FRIDAY THROUGH SUNDAY TIME
FRAME. AS A HUDSON BAY LOW INCREASES IN STRENGTH...WEST TO NORTHWEST
FLOW WILL INCREASE...WITH THE STRONGEST WINDS TO THE NORTHEAST OF
THE CWA. REGARDLESS...DUE TO STRONG MIXING POTENTIAL WITH NEARLY
UNIDIRECTIONAL WINDS...FRIDAY WILL BE BREEZY...WITH SATURDAY A
LITTLE LESS SO AND SUNDAY EVEN LESS. ALL 3 DAYS LOOK DRY WITH
CHANCES FOR PRECIPITATION CONFINED TO THE SOUTH OF THE AREA.
SO...MAINLY HIGHS IN THE 50S ON FRIDAY AS WE SHAKE OFF THE REMNANTS
OF THE COLDER AIR THAT HAS MOVED IN TODAY. BOTH SATURDAY AND SUNDAY
WILL HAVE A LITTLE MORE MILD AIR ALOFT TO TAP INTO...LEADING TOWARDS
WIDESPREAD 60S BOTH DAYS...SO A PLEASANT WEEKEND IN STORE. LOWS WILL
GENERALLY BE IN THE 30S EACH MORNING.

IN THE LATTER PERIODS(MON/THU)...THE MAIN FOCUS HERE WILL BE THE
LONG WAVE PATTERN AND JUST HOW LONG IT TAKES TO SHAKE OFF THE
EFFECTS OF THE HUDSON BAY LOW. A VERY STRONG HUDSON BAY LOW IS
CURRENTLY DEVELOPING AND LOOKS TO HOLD STRONG THROUGH MUCH OF THE
EXTENDED PERIOD. THIS GENERALLY SPELLS SOMEWHAT MIXY DAYS WITH MILD
AND MOSTLY DRY WEATHER. THE MODELS CONTINUE TO HAVE TROUBLE ON
DECIDING WHEN AND HOW TO BREAK DOWN THE HUDSON BAY LOW...BUT MOST
INDICATIONS ARE THAT A STRONG WEST/EAST JET STREAK WILL WORK INTO
THE CENTRAL ROCKIES AND THEN INTO THE CENTRAL PLAINS AROUND
WEDNESDAY WHICH SHOULD PUSH THIS LOW TO THE NORTHEAST. THIS WILL
BRING A BETTER CHANCE FOR RAIN AND THUNDERSTORMS AS WELL AS BRING IN
ABOVE NORMAL TEMPERATURES. SO...WILL CONTINUE THE CHANCES FOR
THUNDER DURING MUCH OF THE PERIOD...BUT AT THIS TIME IT LOOKS LIKE
THE BEST CHANCES WILL BE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Apr 30, 9:18 AM CST, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1018 AM CDT THU APR 30 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1018 AM CDT THU APR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
FLOODING WILL CONTINUE ALONG THE JAMES RIVER INTO THE FIRST HALF
OF MAY. THE RIVER CONTINUES TO SLOWLY RISE...AND THE CREST SHOULD
MOVE ALONG THE RIVER FROM NORTH TO SOUTH IN THE FIRST HALF OF
MAY. PLEASE SEE THE LATEST ISSUED FLOOD STATEMENTS FOR MORE
DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Beadle

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Beadle County, 3 mi E of Hitchcock to 9 mi S of Huron
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
44.630, -98.339

Moderate to major flooding continued along the James River. The river crested early in the month at 5.6 feet above flood stage at Huron on May 4th. The river then began a very slow fall. Several roads remained closed, and pastureland and farmland along the river remained flooded.

Flood, Sanborn

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sanborn County, 10 mi N of Forestburg to 14 mi SE of Forestburg
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
44.165, -98.100

Moderate to major flooding continued along the James River. The river crested early in the month at 4.0 feet above flood stage near Forestburg on May 4th. The river then began a very slow fall. Several roads remained closed, and pastureland and farmland along the river remained flooded.

Flood, Davison

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Davison County, 8 mi NNW of Mitchell to 11 mi E of Mitchell
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
43.827, -98.081

Moderate to major flooding continued along the James River. The river crested early in the month at 4.9 feet above flood stage at Mitchell on May 6th. The river then began a very slow fall. Several roads remained closed, and pastureland and farmland along the river remained flooded. Flooding of a mobile home area near the river in Mitchell slowly abated during the month.

Flood, Hanson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hanson County, 1 mi N of Riverside to 9 mi S of Riverside
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
43.734, -97.950

Moderate to major flooding continued along the James River. The river crested early in the month, then began a very slow fall. Several roads remained closed, and pastureland and farmland along the river remained flooded.

Flood, Hutchinson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hutchinson County, 6 mi NW of Milltown to 3 mi N of Clayton
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
43.481, -97.885

Moderate to major flooding continued along the James River. The river crested early in the month, then began a very slow fall. Several roads remained closed, and pastureland and farmland along the river remained flooded.

Flood, Yankton

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Yankton County, 9 mi NNW of Lesterville to 3 mi NW of Midway
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
43.150, -97.668

Moderate to major flooding continued along the James River. The river crested early in the month at 4.0 feet above flood stage near Scotland. The river then began a very slow fall. Several roads remained closed, and pastureland and farmland along the river remained flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173627, 173645, 173652, 173656, 173660, 173663.